Can sertaline cause dizziness and can you wean from it without withdrawal symptoms?

1 answer | Last updated: Oct 15, 2016
A fellow caregiver asked...

Is it common/typical for a person who has been on sertraline chronically (about 4 years) to suffer bouts of brief dizziness? I believe that these fleeting moments of dizziness-it is hard to describe-is from the sertraline. Also, if a person is on the drug for years, is it possible that they may never be able to come off it with out withdrawal symptoms no matter how slowly it was tapered off?

Expert Answers

Dear anonymous-

It is possible to have side effects from sertraline or any medication after taking the medication for years. Your body is continuously changing and there may be a change that affects how your medication works. With regard to sertraline, the effect you describe may be from the sertraline itself or may be due to a drug interaction. In order to provide you with more information, I would need to know more about which other medications you are taking.

In terms of withdrawal, it should be possible to minimize symptoms with a very slow medication taper. Sertraline and any other medication in that class (eg, SSRIs-paroxetine, citalopram) affect the chemicals in your brain. These medications work by prolonging the amount of time that neurotransmitters, such as serotonin are in your brain. Once you stop taking the medications, it can take time for your body to adjust. Essentially, your body has to get used to operating with a lower amount of serotonin again. If you are taking the medication for mood/depression, it will be useful to continue/start to see a therapist/psychiatrist as you taper the medication. This way you can address any withdrawal symptoms you are experiencing.